Hail, Todd
- When
- June 19, 11:45 PM CST
- Where
- Todd County, 1.12 mi NNE of Rosebud
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.245, -100.844
Another round of severe thunderstorms developed over Nebraska and moved across south central South Dakota. The storm produced large hail and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Another round of severe thunderstorms developed over Nebraska and moved across south central South Dakota. The storm produced large hail and wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 10:47 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1047 PM MDT TUE JUN 19 2012 .AVIATION...06Z TAFS SHRA/TSRA WILL MOVE ACROSS THE CWA OVERNIGHT WITH LOCALIZED IFR CIGS/VSBYS IN THE HEAVIEST STORMS. BEHIND THE PRECIPITATION LATE TONIGHT AND EARLY WEDNESDAY MORNING...A BAND OF MVFR CIGS WILL DEVELOP EAST AND SOUTH OF THE BLACK HILLS. VFR CONDITIONS WILL THEN PREVAIL BY MIDDAY WEDNESDAY WITH A FEW -SHRA/-TSRA POSSIBLE THROUGH THE AFTERNOON HOURS. && .PREV DISCUSSION... /ISSUED 808 PM MDT TUE JUN 19 2012/ DISCUSSION...02Z SURFACE ANALYSIS HAD COOL FRONT FROM EASTERN SD INTO NORTHEAST CO WITH A TROUGH FROM CO INTO SOUTH CENTRAL MT. LATEST WATER VAPOUR LOOP SHOWED SHORTWAVE MOVING INTO WESTERN WY WITH 110KT JET STREAK. LOW LEVEL RESPONSE EXPECTED LATER TONIGHT WITH LOW LEVEL JET AND SUBSEQUENT 850-700MB THETA-E ADVECTION OVER THE TOP OF THE COOL FRONT. GOOD LIFT DEVELOPS ACROSS NORTHERN NE/FAR SOUTHERN SD WHICH WILL CONDITION ATMOSPHERE FOR ELEVATED CONVECTION OVERNIGHT. SUFFICIENT SHEAR PRESENT FOR ELEVATED SUPERCELLS AND LARGE HAIL FROM FAR SOUTHWEST THROUGH SOUTH CENTRAL SD. MUCAPE RISES TO AROUND 1KJ/KG. WITH THESE FORCING MECHANISMS IN PLACE AND LATEST RUC/HRRR SHOWING THESE THOUGHTS...HAVE UPPED POPS IN THE SOUTH AND ADDED SEVERE MENTION IN THE FAR SOUTH. PREV DISCUSSION... /ISSUED 226 PM MDT TUE JUN 19 2012/ DISCUSSION...WATER VAPOR IMAGERY SHOWS A COMPACT UPPER LOW ACROSS JUST NORTH OF EASTERN MONTANA WITH A SERIES OF SHORTWAVES ROUNDING THE BROAD LOW AMPLITUDE TROUGH EXTENDING THROUGH THE PACIFIC NORTHWEST THROUGH SOUTHERN IDAHO INTO WYOMING AND UP INTO THE WESTERN DAKOTAS. SURFACE ANALYSIS SHOWS LOW PRESSURE EXTENDING FROM THE COLORADO PLAINS OVER CENTRAL NEBRASKA INTO SOUTH CENTRAL SOUTH DAKOTA WHERE THE COLD FRONT IS CURRENTLY LOCATED. NORTHWEST FLOW CONTINUES ACROSS MUCH OF THE CWA BEHIND THE FRONTAL BOUNDARY WITH TEMPERATURES IN THE UPPER 60S TO AROUND 80. TONIGHT...THE COLD FRONT WILL CONTINUE EASTWARD AS SURFACE LOW PRESSURE REDEVELOPS OVER MINNESOTA. SEVERAL WAVES WILL CROSS THE REGION TONIGHT BRINGING OCCASIONAL SHOWERS/STORMS TO THE AREA. THE BEST CHANCES FOR SHOWERS WILL BE ACROSS SOUTH CENTRAL SD WHERE ELEVATED CONVECTION SHOULD DEVELOP LATE THIS EVENING INTO THE EARLY MORNING HOURS. MUCAPE DOES NOT SHOW IMPRESSIVE AMOUNT OF CAPE WHICH IS LIMITED TO 500 TO 1000J/KG...HOWEVER AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE AS SHEAR PROFILES SUPPORT ROTATING UPDRAFTS ABOVE THE COOLING POST-FRONTAL BOUNDARY LAYER. THE OVERNIGHT STORM ACTIVITY ACROSS SOUTH CENTRAL SD WILL EXIT EAST OF THE CWA BY 12Z WEDNESDAY. ACTIVE SOUTHWEST UPPER LEVEL FLOW WILL CONTINUE WEDNESDAY MORNING...WITH THE BASE OF THE TROUGH CROSSING THE CWA BY MIDDAY. THERE IS ENOUGH INSTABILITY WEDNESDAY MORNING ALONG WITH UPPER LEVEL SUPPORT FOR A SOME SHOWER/STORM ACTIVITY...BUT DRIER AIR MOVING IN WILL DECREASE SHOWER ACTIVITY THROUGH THE AFTERNOON AS UPPER RIDGING BUILDS ACROSS THE REGION. UPPER RIDGING WILL BRING DRY WEATHER TO THE AREA WEDNESDAY NIGHT AND THURSDAY AS HIGH PRESSURE CROSSES THE REGION. A WARMING TREND IS EXPECTED WITH TEMPERATURES RISING INTO THE UPPER 70S AND 80S BY THURSDAY. EXTENDED...MODELS REMAIN IN GOOD AGREEMENT IN SHOWING AN UPPER RIDGE AMPLIFYING OVER THE NORTHERN PLAINS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. WARMER THAN AVERAGE TEMPERATURES ARE EXPECTED. A FEW DISTURBANCES MAY BREAK THROUGH THE RIDGE AND COMBINED WITH SFC BASED INSTABILITY FROM DIURNAL HEATING RESULTING IN A FEW MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER VARIOUS PARTS OF THE FORECAST AREA FROM FRIDAY THROUGH TUESDAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 753 PM MDT TUE JUN 19 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 753 PM MDT (853 PM CDT) TUE JUN 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT A DISTURBANCE WILL CROSS THE AREA TONIGHT...BRINGING SOME THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM FAR SOUTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT TUE JUN 19 2012
SDZ044-046-047-049-200415-
BENNETT SD-MELLETTE SD-TODD SD-TRIPP SD-
1030 PM CDT TUE JUN 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE...EASTERN
BENNETT...TODD AND TRIPP COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...
AT 1028 PM CDT/928 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINNER
TO ELI...AND MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WINNER...
MISSION...
HIDDEN TIMBER...
SAINT FRANCIS...
SPRING CREEK...
CARTER...
WITTEN...
ROSEBUD...
OKREEK...
HARRINGTON...
VETAL...
HAMILL...
IDEAL...
MOSHER...
PARMELEE...
WOOD...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4299 9954 4299 10152 4337 10135 4370 9988
4368 9988 4376 9963 4373 9961 4353 9962
4351 9960 4350 9952
TIME...MOT...LOC 0330Z 209DEG 30KT 4335 9987 4291 10142
HELGESONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 PM MDT TUE JUN 19 2012
SDZ049-200500-
TRIPP SD-
1123 PM CDT TUE JUN 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRIPP COUNTY UNTIL
MIDNIGHT CDT...
AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF HAMILL...OR 17 MILES NORTH OF
WINNER...MOVING NORTH AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN TRIPP COUNTY NEAR IDEAL AND
HAMILL.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4348 10008 4370 9998 4370 9989 4368 9988
4371 9977 4375 9976 4374 9973 4377 9967
4376 9963 4373 9961 4353 9962 4351 9960
4350 9952 4338 9953
TIME...MOT...LOC 0423Z 193DEG 37KT 4367 9979
HELGESONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1048 PM MDT TUE JUN 19 2012
SDZ046-047-049-200530-
MELLETTE SD-TODD SD-TRIPP SD-
1148 PM CDT TUE JUN 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MELLETTE...NORTHEASTERN
TODD AND NORTHERN TRIPP COUNTIES UNTIL 1230 AM CDT...
AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OKREEK...OR 17 MILES EAST OF MISSION...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CARTER...
MOSHER...
WITTEN...
IDEAL...
HAMILL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4326 10023 4340 10066 4374 10042 4374 10036
4371 10028 4370 10007 4371 10001 4370 9989
4368 9988 4371 9977 4375 9976 4369 9961
4359 9961
TIME...MOT...LOC 0449Z 215DEG 28KT 4340 10032
HELGESONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1110 PM MDT TUE JUN 19 2012 SDZ043-044-046-200615- BENNETT SD-JACKSON SD-MELLETTE SD- 1110 PM MDT TUE JUN 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MELLETTE...NORTHERN BENNETT AND EASTERN JACKSON COUNTIES UNTIL 1215 AM MDT/115 AM CDT/... AT 1109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF MARTIN...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LONG VALLEY... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 154 AND 160... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4389 10143 4370 10100 4318 10155 4326 10176 TIME...MOT...LOC 0511Z 209DEG 35KT 4330 10159 HELGESON
The North Platte radar (KLNX), 145 km away, was scanning. The volume nearest the first event began at 05:44 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380252, 380251.